Alert archive / Kansas / Wind Advisories in 2019
Wind Advisory 11, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 21, 2019, 4:31 AM CDT for 11 counties in Kansas. It took effect at Oct 21, 2019, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2019, 4:31 AM CDT (09:31 UTC)
- In effect from
- Oct 21, 2019, 9:00 AM CDT
- Expired
- Oct 21, 2019, 7:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788 WWUS73 KTOP 210931 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 431 AM CDT Mon Oct 21 2019 KSZ008-009-020>022-034>038-054-212115- /O.NEW.KTOP.WI.Y.0011.191021T1400Z-191022T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 431 AM CDT Mon Oct 21 2019 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect from 9 AM this morning to 7 PM CDT this evening. * TIMING...9 AM to 7 PM today. * WINDS...Sustained 25-30 mph with gusts around 45 mph possible. * IMPACTS...Unsecured objects are likely to get blown around. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
2 follow-up statements
895 WWUS73 KTOP 211942 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 242 PM CDT Mon Oct 21 2019 KSZ008-009-020>022-034>038-054-220000- /O.CON.KTOP.WI.Y.0011.000000T0000Z-191022T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 242 PM CDT Mon Oct 21 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * TIMING...Through 7 PM today. * WINDS...Sustained 25-30 mph with gusts around 45-50 mph possible. * IMPACTS...Unsecured objects are likely to get blown around. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
874 WWUS73 KTOP 220029 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 729 PM CDT Mon Oct 21 2019 KSZ008-009-020>022-034>038-054-220130- /O.EXP.KTOP.WI.Y.0011.000000T0000Z-191022T0000Z/ Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Lyon- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Concordia, Clay Center, Manhattan, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, and Emporia 729 PM CDT Mon Oct 21 2019 ...WIND ADVISORY HAS EXPIRED... Winds have decreased and the Wind Advisory was allowed to expire at 7 PM. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 21, 4:23 AM CDT, 8 minutes earlier.
Area forecast discussion, Oct 21, 4:23 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Topeka KS 423 AM CDT Mon Oct 21 2019 .SHORT TERM...(Today and tonight) Issued at 422 AM CDT Mon Oct 21 2019 Sfc cold front has now passed entirely east of the CWA, which extends out of low pressure centered over SD/NE/IA. This stacked low will continue to deepen and move northeast into MN today, resulting in a strong pressure gradient across much of the plains. This gradient will be slightly stronger to our north in NE/IA, but forecast soundings show mixing heights around 850mb for most of our area with potential for wind gusts up to 35mph across the CWA. North central and portions of east central KS have 850mb winds pushing 45- 50 kts, which could translate to gusts around 45mph mixing to the surface. Otherwise, sustained 25-30mph winds are likely. As such, have issued a Wind Advisory for these areas starting at 14Z lasting until 00Z this evening. CAA as a result of these winds will keep temperatures cooler than the last few days with highs in the mid to upper 50s for most places, up to the low 60s in east central KS. Winds should subside this evening, particularly after sunset when mixing decreases. Mostly clear skies will allow temperatures to fall to the mid 30s to low 40s overnight. .LONG TERM...(Tuesday through Sunday) Issued at 422 AM CDT Mon Oct 21 2019 While not as strong as Monday, the pressure gradient throughout the atmospheric profile remains tight as the strong upper low lifts northward into the Canadian provinces. Therefore, opted to increase wind speeds for Tuesday afternoon between 10 and 20 mph sustained with gusts up to 30 mph throughout the CWA. Meanwhile temperatures hover below normal with the sustained cold air advection Tuesday before a sfc trough develops into the central plains on Wednesday. This will allow winds to back towards the southwest and become gusty by Wed. afternoon as warmer h85 temps up to 12C mix downward towards the sfc, resulting in highs reaching the upper 60s for most of the CWA. This should be the warmest day of the extended period before a strong cold front takes over the region Thursday onward, dropping highs into the 50s for highs and overnight lows near or just above the freezing mark. Timing of the front pairing with available moisture associated with the upper shortwave trough aligns the optimal precip chances towards far southern Kansas into Oklahoma. Latest guidance has much of the qpf centered near and south of Interstate 70 corridor throughout the day Thursday where sfc temps remain in the 50s so only rain chances were added with this system. Models differ greatly after Thursday as the ECMWF tries to cutoff the upper low across NM before lifting it over the central plains this weekend. Meanwhile the GFS maintains an open upper trough and dry forecast throughout the weekend. Have added a slight rain chance to Saturday afternoon but otherwise temps return to near normal values in the middle 60s. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1153 PM CDT Sun Oct 20 2019 VFR conditions are expected through the period along with increasing winds. Increasing pressure gradient and mixing winds down from 4000 ft after 14Z will result in west winds of 20 to 24 kts with gusts as high as 36 kts. Winds decrease to around 14 kts after 00Z Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 7 PM CDT this evening for KSZ008-009-020>022-034>038-054. && SHORT TERM...Picha LONG TERM...22 AVIATION...53
Hazardous weather outlook, Oct 21, 12:38 AM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1238 AM CDT Mon Oct 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-220545- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1238 AM CDT Mon Oct 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Oct 20, 10:36 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
1036 PM CDT Sun Oct 20 2019
KSZ039-040-054>056-058-210400-
Coffey-Shawnee-Lyon-Douglas-Franklin-Osage-
1036 PM CDT Sun Oct 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FRANKLIN...SOUTHEASTERN
SHAWNEE...WESTERN DOUGLAS...OSAGE...NORTHWESTERN COFFEY AND EASTERN
LYON COUNTIES UNTIL 1100 PM CDT...
At 1036 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southwestern Lawrence, Ottawa, Baldwin City, Osage City, Carbondale,
Richland, Overbrook, Lyndon, Centropolis, Lebo, Burlingame, Pomona,
Scranton, Clinton, Quenemo, Melvern, Hartford, Lone Star, Neosho
Rapids and Reading.
This includes the following highways...
Interstate 35 between mile markers 135 and 163, and between mile
markers 187 and 193.
Kansas Turnpike between mile markers 136 and 159, and between mile
markers 196 and 197.
LAT...LON 3823 9607 3870 9619 3874 9608 3874 9595
3879 9595 3901 9534 3866 9513
TIME...MOT...LOC 0336Z 238DEG 63KT 3858 9593Special weather statement, Oct 20, 11:02 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1102 PM CDT Sun Oct 20 2019
KSZ039-040-055-056-058-210430-
Coffey-Shawnee-Douglas-Franklin-Osage-
1102 PM CDT Sun Oct 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN
SHAWNEE...DOUGLAS...EASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES
UNTIL 1130 PM CDT...
At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Overbrook, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southern Topeka, Lawrence, Ottawa, Baldwin City, Carbondale, Eudora,
Richland, Wellsville, Overbrook, Lyndon, Centropolis, Pomona,
Waverly, Clinton, Richmond, Williamsburg, Quenemo, Melvern, Lone Star
and Princeton.
This includes the following highways...
Interstate 35 between mile markers 157 and 198.
Kansas Turnpike near mile marker 176.
LAT...LON 3839 9507 3840 9571 3899 9571 3897 9519
3896 9518 3897 9516 3897 9511 3895 9509
3896 9508 3897 9508 3897 9506
TIME...MOT...LOC 0402Z 238DEG 48KT 3872 9549The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 7:16 PM CDT | Special Weather Statement | TOP | Geary | 14 min |
| Oct 20, 7:29 PM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Oct 20, 8:10 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Oct 20, 8:20 PM CDT | Special Weather Statement | TOP | Riley | 25 min |
| Oct 20, 8:24 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Oct 20, 8:44 PM CDT | Special Weather Statement | TOP | Jackson | 31 min |
| Oct 20, 9:08 PM CDT | Special Weather Statement | TOP | Coffey | 37 min |
| Oct 20, 9:56 PM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Oct 20, 10:36 PM CDT | Special Weather Statement | TOP | Douglas, Osage | 24 min |
| Oct 20, 11:02 PM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.